Alert archive / Kansas / Wind Advisories in 2007

Wind Advisory 2, NWS Wichita, KS

January 8, 20074 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 8, 2007, 3:46 AM CST for 4 counties in Kansas. It took effect at Jan 8, 2007, 9:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2007, 3:46 AM CST (09:46 UTC)
In effect from
Jan 8, 2007, 9:00 AM CST
Expired
Jan 8, 2007, 4:47 PM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 150 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 080946
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CST MON JAN 8 2007

...WINDY CONDITIONS ARE EXPECTED ACROSS CENTRAL KANSAS LATER THIS
MORNING INTO THIS AFTERNOON. 

.AN STRONG UPPER LEVEL DISTURBANCE TO THE NORTHEAST OF KANSAS AND
A RIDGE OF HIGH PRESSURE ACROSS WESTERN KANSAS WILL COMBINE TO PRODUCE
A STRONG PRESSURE GRADIENT ACROSS CENTRAL KANSAS THIS AFTERNOON.

KSZ032-033-048-049-081800-
/O.NEW.KICT.WI.Y.0002.070108T1500Z-070109T0000Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...ELLSWORTH...SALINA
346 AM CST MON JAN 8 2007

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

SURFACE WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 30 TO 35
MPH ACROSS CENTRAL KANSAS LATER THIS MORNING OR BY THIS AFTERNOON.
WIND GUSTS COULD POSSIBLY BE AS HIGH AS 40 MPH...PRIMARILY ALONG
OR NORTH OF INTERSTATE 70.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KETCHAM
2 follow-up statements
000 
WWUS73 KICT 081711
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1111 AM CST MON JAN 8 2007

...NORTHWEST WINDS WILL INCREASE THIS AFTERNOON...

KSZ032-033-048-049-090000-
/O.CON.KICT.WI.Y.0002.000000T0000Z-070109T0000Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...ELLSWORTH...SALINA
1111 AM CST MON JAN 8 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 30 MPH...WITH GUSTS TO
NEAR 45 MPH...BY MID-AFTERNOON. THESE STRONG WINDS WILL PERSIST
UNTIL DARK...AND THEN DIMINISH THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KED
000 
WWUS73 KICT 082247
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CST MON JAN 8 2007


KSZ032-033-048-049-090000-
/O.CAN.KICT.WI.Y.0002.000000T0000Z-070109T0000Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...ELLSWORTH...SALINA
447 PM CST MON JAN 8 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW WIND ADVISORY CRITERIA ACROSS CENTRAL
KANSAS...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

JAKUB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 8, 3:11 AM CST, 35 minutes earlier.

Area forecast discussion, Jan 8, 3:11 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
311 AM CST MON JAN 8 2007

.DISCUSSION...

MAIN FORECAST CONCERNS FOR THE NEXT FEW DAYS WILL BE WINDS...THEN
FOCUS SHIFTS TO WINTER WEATHER CHANCES STARTING THU NIGHT THROUGH
SAT.

TODAY:
FAST MOVING SURFACE RIDGE MOVES SOUTH OF THE AREA EARLY TODAY...AS
ANOTHER POTENT SHORTWAVE MOVES SOUTH OUT OF THE NORTHERN PLAINS
ACROSS THE NORTHEASTERN PART OF KS.  THIS NEXT SHORTWAVE WILL SHIFT
WINDS AROUND TO THE NORTHWEST AGAIN THIS AFTERNOON.  BOTH MODELS
SHOW VERY IMPRESSIVE 800-700H WINDS WITH THE SHORTWAVE AS IT PASSES
ACROSS NORTHEAST KS BY THIS AFTERNOON. STEEP LAPSE RATES AND DRY LOW
LEVEL CONDITIONS WILL LEAD TO SOME OF THESE WINDS TRANSLATING TO THE
SURFACE AFTER 15Z FOR CEN KS. MOMENTUM TRANSFER FROM BUFKIT
SOUNDINGS SUGGEST THAT 50KT 800H WINDS COULD MIX DOWN TO PRODUCE
SURFACE WINDS REACHING 30-35KTS. MOST OF THE STRONGEST WINDS WILL
STAY TO THE NORTHEAST OF THE AREA...BUT WILL ISSUE A WIND ADVISORY
FOR CEN KS AS SOME AREAS ALONG INTERSTATE 70 WILL SEE ADVISORY
CRITERIA AT LEAST THROUGH 00Z/TUE.

DOWNSLOPE COMPONENT TO THE WINDS WILL LEAD TO TEMPS BEING ABOVE
NORMAL IN MOST LOCATIONS...BUT SOMEWHAT TEMPERED AS WESTERLY
COMPONENT OFF THE SNOWFIELD OUT WEST WILL KEEP TEMPS DOWN A BIT.

WILL ALSO HIT THE FIRE DANGER PRETTY HARD...AS DRY LOW LAYERS
...GUSTY WINDS AND DRY FUELS WILL LEAD TO A VERY HIGH FIRE DANGER.
SOME AREAS COULD ACTUALLY APPROACH RED FLAG WARNING CRITERIA...BUT
RH LEVELS WILL PROBABLY BE A LITTLE ABOVE THIS CRITERIA.

TONIGHT-TUE:
ANOTHER RAPID MOVING SURFACE RIDGE SLIDES ACROSS THE AREA TONIGHT
...WITH SURFACE WINDS SLACKENING BY 06Z. WILL KEEP A WARY EYE OUT TO
THE WEST AND NORTHWEST AS NEXT WEATHER MAKER COMES ON SHORE IN THE
NORTHWEST PACIFIC. THIS SYSTEM WILL HELP DISLODGE A PIECE OF ARCTIC
AIR SOUTH OUT OF WESTERN CANADA INTO ROCKIES.

THE SURFACE RIDGE WILL KEEP CLEAR CONDITIONS AND SEASONAL TEMPS
ACROSS THE AREA INTO TUE.

WED:
THE WRN US SYSTEM WILL LEAD TO LEE SIDE TROUGHING INCREASING ALONG
THE FRONT RANGE OF THE ROCKIES ON WED. THIS TROUGH TO OUR WEST WILL
AGAIN SHIFT WINDS TO THE SOUTHWEST. GRADIENT ALSO TIGHTENS FOR
ANOTHER WINDY DAY. SOME CONCERNS AGAIN ABOUT RED FLAG FIRE WEATHER
CONDITIONS...BUT MODELS SUGGEST LOW LEVEL MOISTURE WILL INCREASE
DURING THE DAYTIME HOURS LIMITING FIRE POTENTIAL...BUT WINDS WILL
APPROACH ADVISORY CRITERIA AGAIN. THIS WILL PROBABLY BE THE
WARMEST DAY WE WILL SEE THIS WEEK...AS SOUTHWEST WINDS PUMP UP
TEMPS INTO THE MID-UPPER 50S.

THU-SAT:
MEDIUM RANGE MODELS STILL VERY CONSISTENT ON AN ARCTIC TEMP SURGE TO
MOVE SOUTH STARTING ON THU DROPPING TEMPS BELOW FREEZING BY FRI.
SO CONFIDENCE CONTINUES TO GROW ON A RETURN TO SOME WINTERY TYPE
OF PRECIP ACROSS THE AREA DURING THIS TIME FRAME. SHALLOW ARCTIC
COLD FRONT PLUNGES SOUTH ACROSS THE AREA DURING THE DAY ON
THU...WITH STEADY OF FALLING TEMPS IN MOST LOCATIONS. 295-300K
ISENTROPIC LIFT GETS STARTED OVER THE TOP OF THIS SHALLOW COLD AIR
BY THU AFTERNOON. LACK OF INITIAL MOISTURE THROUGH THE COLUMN WILL
MEAN MOST PLACES WILL SEE A DRIZZLE OR FREEZING DRIZZLE CHANCE (IN
CEN KS) INITIALLY BASED ON CURRENT GFS SOUNDINGS. WILL KEEP THIS
MENTION IN THE GRIDS/ZONES.

THINGS GET ALOT MORE DICEY (OR SLIPPERY) ON FRI AS LIFT CONTINUES
OVER THE TOP OF THE SHALLOW BELOW FREEZING AIR ON FRI...WITH A
POSSIBLE EXTENDED PERIOD OF FREEZING DRIZZLE/FREEZING RAIN ACROSS
MOST OF THE AREA...STAY TUNED. POPS LOOK OKAY FOR NOW...BUT COULD
SEE THESE INCREASE WITH LATER FORECASTS. WILL HIT THE HAZARDOUS
WEATHER OUTLOOK A LITTLE HARDER AND BEGIN HIGHLIGHTING THIS WINTER
WEATHER CHANCE.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  25  47  29 /   0   0   0   0
HUTCHINSON      54  24  47  29 /   0   0   0   0
NEWTON          54  25  47  29 /   0   0   0   0
ELDORADO        54  25  47  28 /   0   0   0   0
WINFIELD-KWLD   54  25  48  29 /   0   0   0   0
RUSSELL         51  21  47  25 /   0   0   0   0
GREAT BEND      51  21  47  26 /   0   0   0   0
SALINA          53  25  47  28 /   0   0   0   0
MCPHERSON       53  24  47  29 /   0   0   0   0
COFFEYVILLE     55  26  47  27 /   0   0   0   0
CHANUTE         55  26  47  27 /   0   0   0   0
IOLA            55  26  46  27 /   0   0   0   0
PARSONS-KPPF    55  26  47  27 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR KSZ032-033-048-049.

&&
Hazardous weather outlook, Jan 7, 5:25 PM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CST SUN JAN 7 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
525 PM CST SUN JAN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTRY PRECIPITATION IS EXPECTED ACROSS THE AREA FROM THURSDAY NIGHT
THROUGH SATURDAY. A CHANCE OF LIGHT FREEZING DRIZZLE OR LIGHT
FREEZING RAIN WILL BE POSSIBLE ON THURSDAY NIGHT AND FRIDAY...MAINLY
WEST OF THE KANSAS TURNPIKE. THE CHANCE FOR FREEZING DRIZZLE OR
LIGHT FREEZING RAIN WILL SPREAD INTO SOUTHEAST KANSAS ON FRIDAY
NIGHT. MUCH COLDER AIR WILL CONTINUE TO OVERSPREAD THE ENTIRE AREA
BY SATURDAY...WITH A CHANCE OF LIGHT SNOW ACROSS CENTRAL
KANSAS...AND LIGHT FREEZING DRIZZLE OR LIGHT SNOW ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS.

WIND CHILL READINGS ARE ALSO EXPECTED TO DROP BELOW ZERO
ACROSS CENTRAL KANSAS BY EARLY SATURDAY MORNING...AS ARCTIC
AIR TAKE A FIRM GRIP ON THE REGION BY THE WEEKEND.

IF YOU ARE PLANNING TRAVEL ACROSS THE AREA...FROM THURSDAY
NIGHT THROUGH SATURDAY...PLEASE CHECK LATER FORECASTS AND
OUTLOOKS ON THE MUCH COLDER AND WINTRY WEATHER EXPECTED...AS
SOME TRAVEL PROBLEMS AND DELAYS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/EPS/LAWSON

Nearby

Wind Advisories in Kansas, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.